Monday, May 24, 2010

Rash decisions, and other Revlimid news

My latest CBC is suitable for framing: Lymphocyte count “normal.” Red count “normal.” Platelets “normal.”

But all is not picture perfect, as swollen lymph nodes remind me every time I pass a mirror. There have been some developments on that front, which I’ll get to in a moment.

But first, speaking of red, I have run into a rash roadblock. Taking Revlimid (lenalidomide) is not unlike playing a video game with your health. Once one problem is solved, another is presented. The goal is to successfully navigate your way through each challenge and get to where you want to go, which in this case is a meaningful remission.

I had finally managed to get myself up to taking 10 mg every day again without inciting major tumor flare or becoming a complete zombie. And then, last week, about four or five days in, a rash started to develop. Each day it grew worse until it was apparent that Something Had to Be Done.

The rash didn’t itch and it wasn’t painful. Imagine a series of small, pastel-red spots, which started on the feet and ankles and then began to appear everywhere. Fortunately, I was scheduled for a doctor visit and Arzerra (ofatumumab) infusion last Thursday. By Wednesday night, my face was starting to turn red.

As Dr. Belle said when she saw me, “I feel sick just looking at you.” So she suggested that we stop Revlimid for three or four days, long enough to let the rash clear. Keeping the body in a state of so much inflammation is not good, she said. The last thing we want to do is trigger some sort of zany, inappropriate response from the CLL clones. 

So here I am on the last day of no Revlimid, the rash gone except for the stubborn feet and ankles. The plan is to resume Revlimid at 10 mg every other day and manage any new rash with dexamethasone and antihistamines. (The Benadryl I had on Wednesday and Thursday made only a mild dent in the rash, thus the steroid. I also had a 125 mg hydrocortisone shot on Thursday, which was part of my Arzerra premeds.)

If I can tolerate 10 mg every other day, we’ll add 5 mg on the “off” day and work back up to 10 mg every day. Since I was rashless when I was doing 5-10-5-10 before, I suspect that I won’t have much of a problem again until I get to 10 every day. We shall see, hopefully not red.

* * *

Meanwhile, I began to notice some subtle progress on the lymph nodes when I was back up to 10 mg daily. Dr. Belle says my spleen is reduced and that some of my neck nodes are spongier. I have lost about eight pounds in the past two months or so, and the weight loss seems to be accelerating. Is it water weight? Spleen and lymph node weight?  It’s not from exercise, which Revlimid fatigue tends to prevent, and I’m not on a diet.

And being off Revlimid while having Arzerra has also been interesting. For the first time I am noticing some neck slimming following an Arzerra infusion. Could this mean that the Arzerra is working better without the Revlimid added to it? Could the Revlimid  have been contributing to some subtle tumor flare that was masking the effectiveness of the Arzerra all along? Or could the higher doses of Revlimid that I had been taking have set the stage for the Arzerra to work more effectively than in the past?  After all, the Revlimid doesn’t disappear from your system immediately when you stop taking the pill. I suppose this will sort itself out as the game goes on. Let’s just say that for the first time I am cautiously optimistic that this protocol may be doing something about my disease bulk.  

* * *

The last thing I’ve noticed during my mini-vacation from Revlimid is how much more clear-headed I am starting to become. It’s easier to get things done, and not just because my

energy level is higher. I am losing that Revlimid-induced quality that can best be described as  “dullness.” It’s not so much fatigue as it is feeling listless and not on top of things, like there’s a layer of invisible cotton between me and the world. I have to admit that this feeling is hard to take over the long haul. It’s easier to cope with tumor flare or a rash. Hopefully, when I’m back to 10 mg daily and rash-free, it will gradually disappear. Otherwise it’s going to be a long nine months, which is how long I have left to go on this protocol. Of course, if I do get to that meaningful remission at the end of the game, it will have been worth it.


Anonymous said...

This sounds very much like wonderful and encouraging
news. I'm hoping it's the break through you need. Thanks for sharing this information - it's great to hear it.

Tom said...

Thanks for the update. It sounds like your marrow must be squeaky clean with those numbers. Like yourself, I tend to get most of my load in the nodes. I look forward to hearing updates and what the final results are on those nodes.
Take care,

Anonymous said...

Any further rash back on qod Revlimid?

Anonymous said...

Do I know what you mean about the rash and fatigue---:(

Tom's rash was also controlled to a certain extent by stopping Revlimid and then beginning at a smaller dose. But, finally, the rash never left. Decadron kicked it's butt though. After 9 months, a sort of stable disease was the best that Tom could achieve. Dr. Keating said that was not a good thing. So, off trial. Arzerra seems to take Tom's lymph nodes down but not gone. And to top it off, now we are pretty sure Tom is allergic to Arzerra. The chest tightness and cough gets worse with each infusion....

I am proud of you to keep up with Revlimid. It is not as easy as some think just taking a tab orally would seem. Keep the updates coming and I will be thinking of a positive REMISSION for you.